Welcome to HealingWell, Denny. I'll try to make my response as organized as your question.
1. I was diagnosed with moderate to severe proctosigmoiditis in 2001. I finally got into remission about April 2006. I guess that qualifies as refractory.
2. The medication sound very familiar. Here is my journey through meds: started on oral mesalamine (Asacol) immediately after initial C-scope. Within a week, I was much worse, but doctor asked me to stick it out for another week. When I was still really sick, he started me on Pred and told me to discontinue the Asacol for 5 days then restart. My symptoms improved but when I started the Asacol again, I once again got much worse. Discontinued Asacol and started Colazal with some improvement, but would get worse every time the Pred was tapered. Prednisone changed to Entocort. Colazal changed to Pentasa. Got a little worse - 20 stools a day, bleeding and pain. Changed GI's. New GI did another colonoscopy, put me back on Colazal, continued the Entocort and started me on Rowasa (mesalamine enemas.) Surprise, I don't tolerate mesalamine from the other end either. Started on Azathioprine with some improvement - 5-8 stools a day, bleeding only a couple of times a week, some pain-free days. Every time I tried to taper the Entocort, I flared more. Started Remicade infusions March 2006, in remission by the end of April. My last C-scope showed no inflammation at all. Now on Colazal and Remicade only.
3. Technically, remission is no symptoms. No frequency, diarrhea, bleeding, pain. Some of us still go more frequently than pre-IBD, but that may be because our bodies have taught our brains that trying to wait can be disastrous.
4. I'm sure others will respond. It has gotten a lot of people into remission.
Regarding the Prednisone: I was on Pred and then Entocort, which was "supposed" to have fewer side effects. Steroids can affect your vision, be sure to let your GI know about this symptom.
1. I developed type II DM while on steroids.
2. It was very mild, and managed with slight diet modification and exercise. It did go away, but your glucose is higher than mine. When my doctor rechecked three months later, my blood sugar and hemoglobin A1C were both in the normal range, and have been since then. Since getting off the pred, I've relaxed my diet somewhat, and both remain normal.
Steroids are recommended for short-term use. The long-term side effects can be very nasty.
There are several vegetarians on the board. You may want to post a new thread specifically addressing them to get more responses.
I hope you find the right combination of meds for you soon, so you can feel like getting back to your life.